WINNIPEG – Within 18 months, you’ll see new labels on over-the-counter products containing acetaminophen, which most of us call Tylenol.
Health Canada says the changes are being introduced to try to reduce the risk of liver damage and encourage people to use the lowest possible dose.
Dr. Alan Katz is director of the Manitoba Centre for Health Policy at the University of Manitoba.
He tells 680 CJOB it’s easy for people to make a mistake.
“People might take two acetaminophen because they’ve got a fever and then take another two cold and flu medications which also has the same drug in them,” says Katz. “They’re not aware that they’re now doubling up on the recommended dosage by doing that.”
Katz says Health Canada is striking a happy medium by changing the labels rather than banning extra strength products.
He adds people need to take responsibility with medication by reading labels and getting advice from a doctor or pharmacist, if necessary.